To the Editor.
—It was with great interest that I read the report of Chrysant et al in the March Archives (1983;143:437-441) describing three patients with reversible azotemia secondary to captopril. Two of their three patients had constitutional signs and symptoms commonly associated with acute allergic interstitial nephritis, ie, skin rash, eosinophilia, or fever. Of greater interest is the fact that all three patients had angiographically documented bilateral renal artery stenosis. Emerging clinical evidence suggests that captopril may cause a functional form of renal insufficiency in patients with bilateral renal artery stenosis or renal artery stenosis in a solitary kidney.1-3 Experimental studies have demonstrated that this reversible form of renal failure may result from a disturbance in the autoregulation of glomerular filtration when the renin-angiotensin system is blocked under conditions of reduced renal artery perfusion pressure.4To my knowledge, there have thus far been no reported cases of